Did you know that the FDA has issued a safety notification about a class of popular antibiotics called fluoroquinolones (FQs)? The announcement involves the following drugs:
- Ciprofloxacin (Cipro)
- Gemifloxacin (Factive)
- Levofloxacin (Levaquin)
- Moxifloxacin (Avelox)
- Norfloxacin (Noroxin)
- Ofloxacin (Floxin)
According to the FDA, over 21 million people get a prescription for one of these drugs each year. That makes this class of antibiotics among the most popular in the pharmacy. Doctors love to prescribe FQs because they are effective for a wide range of infections including bronchitis, pneumonia, sinusitis, urinary tract infections, prostatitis and skin infections.
These drugs have been around for decades. Cipro, for example, has been on the market for over 25 years. After all this time, one would think that the FDA would have a clear understanding of the benefits and risks of such drugs. In fact, you might assume that doctors would have been warned about complications of FQ drugs like Levaquin or Cipro from the very beginning. Au contraire. It comes as a great shock to patients to discover that serious fluoroquinolone warnings continue to be issued, decades after these drugs were originally approved.
The most recent FDA announcement relates to nerve damage, aka peripheral neuropathy. Here is the official safety communication issued on 8-15-2013:
“This serious nerve damage potentially caused by fluoroquinolones may occur soon after these drugs are taken and may be permanent… Peripheral neuropathy is a nerve disorder occurring in the arms or legs. Symptoms include pain, burning, tingling, numbness, weakness, or a change in sensation to light touch, pain or temperature, or the sense of body position. It can occur at any time during treatment with fluoroquinolones and can last for months to years after the drug is stopped or be permanent. Patients using fluoroquinolones who develop any symptoms of peripheral neuropathy should tell their health care professionals right away.”
In other words, patients can experience this potentially irreversible nerve damage within days of starting drugs like ciprofloxacin or levofloxacin. Even if the drugs are stopped promptly, the side effects can last.
Doctors and pharmacists may not always describe the symptoms patients need to watch out for. And people may not associate weakness, numbness or tingling with an antibiotic, since it doesn’t seem logical that a medicine designed to overcome an infection would damage nerves. Such symptoms may not seem that bad, but in some cases peripheral neuropathy can be permanently disabling.
OTHER KINDS OF NERVE DAMAGE:
We first became aware of unusual problems brought on by fluoroquinolone antibiotics in July of 1994 after receiving this question:
“I often have side effects from medicines, but have never experienced anything like Floxin. I took it for a severe sinus infection followed by pneumonia last winter. After three days of utter misery and a rash on my back, I started hallucinating. Are there other people who have had a bad reaction to this antibiotic?”
We had to do some digging, but we finally discovered that FQs can cause “hallucinations, visual disturbances confusion, dizziness and seizures.”
We talked to journalist Stephen Fried about his wife’s experience with Floxin. In the book Bitter Pills, the Frieds describe how one Floxin pill for a urinary tract infection led to debilitating neurological symptoms that lasted for years.
At the time, a lot of doctors didn’t believe such long-lasting neurological complications could happen so quickly. It has taken the FDA over 25 years to alert physicians to just such a possibility.
The same can be said about tendinitis or tendon rupture. This is another very serious adverse reaction triggered by FQ antibiotics. The first published report of an Achilles tendon problem appeared in 1983. Thereafter there were many case reports linking drugs like ciprofloxacin and levofloxacin to tendinitis and tendon rupture. These can also be disabling complications of FQ antibiotics. It took the FDA until 2008 to issue “black box” warnings about this problem, 20 years after Cipro was first introduced.
FLUOROQUINOLONE SIDE EFFECTS & COMPLICATIONS:
- Digestive distress, nausea, diarrhea, constipation, stomach pain, heartburn, vomiting
- Headache, dizziness
- Agitation, anxiety, irritability, restlessness, confusion
- Tendon problems, tendinitis, tendon rupture
- Retinal detachment
- Nerve damage, peripheral neuropathy, nerve tingling, numbness
- Allergic reactions, skin rash, anaphylaxis (life-threatening reaction requiring immediate medical attention!)
- Super-infections including C. diff diarrhea
- Hallucinations, psychosis, seizures
- Depression, suicidal thoughts or actions
- Irregular heart rhythms, torsades de pointes, QT prolongation
- Kidney or liver damage
- Blood disorders
- Arthritis, muscle pain, weakness
Here are some stories from visitors to our website. Add your own FQ experience below. If these antibiotics have worked well for you without side effects we would like to hear about that. If you have suffered, we would like to see your story as well. Please comment below.
“I have taken Cipro a number of times over the years and wondered why my tendons, especially the Achilles tendon, were so inflamed. Finally read the side effects and saw it can be a serious side effect to the point of bursting the Achilles tendon. I carry a note with my insurance card in my wallet warning not to give me any of this family of antibiotics.” C.G.
“It’s been eight months and I’ve been to two specialists trying to determine if I have arthritis. They say I do not. I took Cipro and Levaquin within a one month period and it has been eight months since then, and I have pain and stiffness EVERY DAY. What started out as plantar fasciitis and wrist tendinitis then moved into my hips and elbows and is now in my upper back and shoulders.
“I ran a low grade fever for 6 months after taking these drugs. The symptoms started within two days of taking the last dose of Levaquin. I have not even addressed the fatigue, irritability and mood changes I experienced during the first three months after taking the drug. I was healthy, active and exercised regularly. Now I don’t know what to do–stretching generally aggravates my pain. How can the FDA allow this drug to be prescribed?” Augsdi
“In 2000 I had an adverse reaction to Cipro: inflammation of most of my connective tissue to the point of needing help to get up out of bed or get dressed. I was unable to lift much and could not sit for more than 15 minutes due to the pain. My doctors could not believe it was the Cipro. It was 5 years before I was able to hike and ride my bike again.” Jo
“The quinolone drugs, Cipro, Levaquin, Avelox, etc. are extremely strong and dangerous. When they go awry the adverse effects are serious, long term and often permanent.
“The awareness in the medical community of these dangers is extremely poor and often the concerns of patients suffering from adverse effects of these drugs are dismissed as ‘not possible,’ despite studies and literature citing these very effects i.e. neuropathy, tendon ruptures, neuromuscular damage, cartilage damage and others.
“I struggle to heal from 5 days of Cipro given a year ago and have met hundreds of people now who are going through similar struggles due to quinolone antibiotics. These drugs, though tolerated by many, should only be dispensed when there is no safer alternative due to the severity and permanence of adverse effects.” Tao